Alert archive / Colorado / Fire Weather Watches in 2012

Fire Weather Watch 13, NWS Pueblo, CO

May 21, 2012El Paso County, Teller County, Colorado

NWS Pueblo, CO issued this fire weather watch at May 21, 2012, 3:38 AM MDT for El Paso County, Teller County, Colorado. It took effect at May 22, 2012, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 21, 2012, 3:38 AM MDT (09:38 UTC)
In effect from
May 22, 2012, 12:00 PM MDT
Expired
May 21, 2012, 1:20 PM MDT
In force
Issued by
NWS Pueblo, CO

Counties El Paso County, CO, Teller County, CO

The radar

The Pueblo radar (KPUX), 73 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 9.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2012-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2012-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2975 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

121 
WWUS85 KPUB 210938
RFWPUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
338 AM MDT MON MAY 21 2012

...A FIRE WEATHER WATCH FOR GUSTY WINDS...LOW RELATIVE
HUMIDITY...HIGH HAINES INDICES AND DRY FUELS...HAS BEEN ISSUED FOR
TUESDAY AFTERNOON THROUGH TUESDAY EVENING...FOR FIRE WEATHER ZONE
221...WHICH INCLUDES TELLER COUNTY...

COZ221-220145-
/O.NEW.KPUB.FW.A.0013.120522T1800Z-120523T0300Z/
TELLER COUNTY/RAMPART RANGE-
338 AM MDT MON MAY 21 2012

...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING FOR GUSTY WINDS...LOW RELATIVE HUMIDITY...AND
HIGH HAINES INDICES FOR FIRE WEATHER ZONE 221...

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A FIRE WEATHER
WATCH FOR GUSTY WINDS...LOW RELATIVE HUMIDITY...AND HIGH HAINES
INDICES...WHICH IS IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 221.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 9 PERCENT.

* HAINES...6.

* IMPACTS...STRONG WINDS AND LOW HUMIDITIES WILL CREATE 
  DANGEROUS FIRE WEATHER CONDITIONS IN AREAS WITH DRY FUELS. ANY 
  NEW FIRE STARTS WILL LIKELY EXHIBIT EXTREME FIRE BEHAVIOR AND 
  RAPID WILDFIRE GROWTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$
1 follow-up statement
250 
WWUS85 KPUB 211920
RFWPUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
120 PM MDT MON MAY 21 2012

...A RED FLAG WARNING FOR GUSTY WINDS...LOW RELATIVE HUMIDITY... 
HIGH HAINES INDICES AND DRY FUELS...HAS BEEN ISSUED FOR TUESDAY
AFTERNOON THROUGH TUESDAY EVENING...FOR FIRE WEATHER ZONE 221...
WHICH INCLUDES TELLER COUNTY...

COZ221-221130-
/O.UPG.KPUB.FW.A.0013.120522T1800Z-120523T0300Z/
/O.NEW.KPUB.FW.W.0020.120522T1800Z-120523T0300Z/
TELLER COUNTY/RAMPART RANGE-
120 PM MDT MON MAY 21 2012

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT TUESDAY FOR
GUSTY WINDS...LOW RELATIVE HUMIDITY...AND HIGH HAINES INDICES FOR
FIRE WEATHER ZONE 221...

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS...LOW RELATIVE HUMIDITY...AND HIGH HAINES
INDICES...WHICH IS IN EFFECT FROM NOON TO 9 PM MDT TUESDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

* AFFECTED AREA...FIRE WEATHER ZONE 221.

* WINDS...SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 9 PERCENT.

* HAINES...6.

* IMPACTS...STRONG WINDS AND LOW HUMIDITIES WILL CREATE 
  DANGEROUS FIRE WEATHER CONDITIONS IN AREAS WITH DRY FUELS. ANY 
  NEW FIRE STARTS WILL LIKELY EXHIBIT EXTREME FIRE BEHAVIOR AND 
  RAPID WILDFIRE GROWTH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

STARK

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this fire weather watch went out at May 20, 11:42 PM MDT, 3 hours 56 minutes earlier.

Area forecast discussion, May 20, 11:42 PM MDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1142 PM MDT SUN MAY 20 2012

.AVIATION...A FEW TSRA WILL LINGER FROM NEAR KLHX EASTWARD THROUGH
09Z...WITH CLEARING SKIES AND VFR CONDITIONS AT THE TAF SITES
THROUGH THE NIGHT AND FIRST HALF OF THE DAY MONDAY. EXPECT ANOTHER
ROUND OF ISOLATED TSRA TO DEVELOP OVER THE EASTERN MOUNTAINS AFTER
18Z MON...WITH THREAT OF TSRA AT KCOS AFTER 20Z AND KPUB AFTER
22Z. KEPT MENTION OF TS OUT OF KALS AS MOST STORMS SHOULD STAY
EAST OF THE TERMINAL. COULD SEE A SEVERE STORM OR TWO OVER THE
PLAINS TOMORROW WITH MVFR CIGS AND POTENTIAL FOR LARGE HAIL...AS
MOISTURE/INSTABILITY WILL BE GREATER THAN THE PAST COUPLE DAYS.

&&

.PREV DISCUSSION... /ISSUED 345 PM MDT SUN MAY 20 2012/

SHORT TERM...
(TONIGHT AND MONDAY)

PRIMARY SHORT TERM METEOROLOGICAL ISSUES ARE POPS AND
TEMPERATURES. CWFA CURRENTLY GRACED BY NEAR SEASONAL
TEMPERATURES...GRADIENT WIND GUSTS GENERALLY UNDER 25 MPH MOST
LOCATIONS...INCREASING CLOUDS...ESPECIALLY WESTERN AND CENTRAL
SECTIONS AND ISOLATED SHOWER AND THUNDERSTORM ACTIVITY OVER
PORTIONS OF WESTERN LAS ANIMAS COUNTY.

RECENT REAL-TIME DATA...FORECAST MODEL SOUNDINGS AND SHORT-TERM
COMPUTER SIMULATIONS INDICATE THAT ISOLATED THUNDERSTORMS(SOME
STRONG TO POSSIBLY SEVERE) WILL BE POSSIBLE THIS EVENING.
SOME OF THE POSITIVES FOR ONE OR TWO STRONG TO POTENTIALLY SEVERE
THUNDERSTORMS DEVELOPING FROM LATE THIS AFTERNOON INTO THIS EVENING
IS THAT LOCALIZED CAPES ARE RUNNING BETWEEN 500 AND 1000
J/KG...WHILE 0 TO 6 KM BULK SHEAR VALUES ARE NEARING 50 KNOTS AT
TIMES. SOME OF THE THINGS THAT ARE WORKING AGAINST THE STRONG TO
SEVERE THUNDERSTORM DEVELOPMENT TONIGHT IS THAT DEEPER
ATMOSPHERIC MOISTURE IS LACKING AND MINIMAL UPPER ENERGY IS
EVIDENT AS CAN BE SEEN BY LATEST PV ANALYSIS/FORECAST. WFO PUEBLO
WILL CONTINUE TO MONITOR CLOSELY.

MONDAY...ESPECIALLY FROM MONDAY AFTERNOON INTO MONDAY EVENING
PROMISES TO BE MORE ACTIVE IN REGARDS TO STORM ACTIVITY(ESPECIALLY
EASTERN SECTIONS OF THE FORECAST DISTRICT) AS 0 TO 6 KM BULK SHEAR
VALUES AROUND 40 KNOTS COMBINE WITH LOCALIZED CAPES/LIS EXCEEDING
1500 J/KG AND -6C RESPECTIVELY AS WELL AS DEEPER ATMOSPHERIC
MOISTURE VALUES. IN ADDITION...MAXIMUM TEMPERATES ARE PROJECTED
TO RUN SOME 5F TO 10F HIGHER THAN VALUES NOTED TODAY WITH UPPER
ENERGY ROTATING INTO FORECAST DISTRICT...ESPECIALLY FROM LATER
MONDAY INTO MONDAY NIGHT PER LATEST PV ANALYSIS. ALL OF THE
PREVIOUSLY MENTIONED FACTORS MEAN THAT A FEW SEVERE
THUNDERSTORMS/SUPERCELLS WILL BE POSSIBLE FROM LATER WEDNESDAY
INTO WEDNESDAY EVENING...ESPECIALLY OVER THE SOUTHEASTERN COLORADO
PLAINS. PLEASE STAY TUNED.

FINALLY...MAXIMUM TEMPERATURES ON MONDAY SHOULD RUN SOME 5F TO 10F
DEGREES HIGHER THAN MAXIMUM TEMPERATURES EXPERIENCED TODAY OVER
MOST SECTIONS OF THE FORECAST DISTRICT. ALSO...GENERALLY LOW-GRADE
GRADIENT WINDS ARE EXPECTED TO CONTINUE DURING THE SHORT-TERM.

LONG TERM...
(MONDAY NIGHT THROUGH SUNDAY)

UPPER LEVEL RIDGE AXIS MOVES ACROSS EASTERN COLORADO MONDAY NIGHT
FOLLOWED BY INCREASING WESTERLY FLOW TUESDAY AS JET PLOWS INTO THE
OREGON COAST. TUESDAYS WEATHER WILL FEATURE A DRAMATIC WARM UP WITH
H7 TEMPS WARMING TO 16DEGC AND INCREASING WESTERLY SURFACE WINDS
SHUNT LOW LEVEL MOISTURE TO THE EAST...WITH RELATIVE HUMIDITIES
FALLING BACK INTO THE SINGLE DIGITS DURING THE AFTERNOON. SURFACE
WINDS OF 15 TO 25 MPH AND GUSTS AROUND 35 MPH ON THE PLAINS...AND
STRONGER WINDS IN THE HIGHER ELEVATIONS. HIGHS TUESDAY SHOULD WARM
INTO THE 80S AND 90S ON THE SOUTHEAST PLAINS...WITH 60S AND 70S IN
THE HIGHER ELEVATIONS. CURRENT FUEL STATUS INDICATES ONLY ONE FIRE
WEATHER ZONE WITH CRITICAL FUELS AND THAT IS TELLER COUNTY AND THE
RAMPART RANGE (ZONE 221). OTHER CONSIDERATION IS THE POTENTIAL TO
SET NEW RECORD HIGHS FOR COS AND PUB. THE CURRENT RECORD HIGH FOR
COS FOR MAY 22ND IS 87 SET IN 1996 AND THE RECORD FOR PUB FOR MAY
22ND IS 94 SET IN 1996 AND 1964. AM FORECASTING A HIGH OF 91 FOR COS
AND 98 IN PUB TUESDAY. NUMERICAL GUIDANCE TEMPS FOR COS RANGED FROM
90 (MET) TO 93 (MEX) AND FOR PUB 97 (MET) TO 101 (MAV).

GFS AND ECMWF SIMILAR FOR WEDNESDAY WITH UPPER LOW OVER
MONTANA...ALTHOUGH GFS IS MORE PROGRESSIVE THAN THE ECMWF. BOTH
MODELS NOW SHOW A PACIFIC COLD FRONT MOVING THROUGH NORTHEAST
COLORADO WEDNESDAY AND MAKING ITS WAY THROUGH THE SOUTHEAST PORTION
OF THE STATE WEDNESDAY AFTERNOON OR EVENING. BOTH MODELS BRING
PRECIPITATION INTO AT LEAST THE NORTHERN PORTION OF THE CWA BEHIND THE
COLD FRONT ALTHOUGH ECMWF SHOWS WARM...DRY AND WINDY CONDITIONS OVER
THE FAR SOUTHEAST PORTION OF THE CWA THROUGHOUT THE AFTERNOON.

FOR THURSDAY THROUGH SUNDAY...SECOND CLOSED LOW MOVES ONTO THE
OREGON COAST THURSDAY. GFS REMAINS THE MORE PROGRESSIVE MODEL DURING
THIS PERIOD. MODELS DIFFER ON THE POSITION OF THE FRONTAL BOUNDARY
IN SOUTHEAST COLORADO. GFS MUCH MORE OPTIMISTIC FOR PRECIPITATION
CHANCES WITH FRONTAL BOUNDARY BANKED UP AGAINST THE EAST SLOPES OF
THE MOUNTAINS AND UPSLOPE FLOW ON THE PLAINS...ESPECIALLY SATURDAY.
ECMWF TRENDS TOWARD INCREASING SOUTHWEST FLOW ALOFT OVER SOUTHERN
COLORADO AND LIFTS THE FRONTAL BOUNDARY FARTHER NORTH...KEEPING
SOUTHERN COLORADO WARM...DRY AND WINDY. CURRENT FORECAST KEEPS
PRECIPITATION CHANCES CONFINED TO THE FARTHER NORTHERN PORTIONS OF
THE CWA...WARM AND DRY ELSEWHERE. 40

AVIATION...

LATE AFTERNOON INTO EVENING THUNDERSTORMS ARE EXPECTED...MAINLY
OVER HIGHER TERRAIN AREAS AS WELL AS PORTIONS OF THE INTERSTATE 25
CORRIDOR. AT THIS TIME...IT APPEARS THAT THE STRONGEST
THUNDERSTORMS WILL BE STILL BE CAPABLE OF PRODUCING STORMS WITH 1
INCH DIAMETER HAIL...HAZARDOUS LIGHTNING AND BRIEF MVFR AND/OR IFR
CEILINGS OR VISIBILITIES. THE SHOWER AND THUNDERSTORM ACTIVITY
SHOULD END AROUND 04Z MONDAY. THE KCOS AND KPUB TAF SITES HAVE A
HIGHER PROBABILITY OF EXPERIENCING THUNDERSTORMS THAN KALS LATE
THIS AFTERNOON AND EVENING.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

10/88
Hazardous weather outlook, May 20, 11:27 PM MDT, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
1127 PM MDT SUN MAY 20 2012

COZ058>089-093>099-220530-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1127 PM MDT SUN MAY 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TONIGHT

AN AREA OF THUNDERSTORMS ACROSS THE EASTERN PLAINS CONTINUES TO
MOVE EAST. PEA SIZE HAIL AND LIGHTNING WILL BE POSSIBLE THROUGH
3 AM WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE OVER THE FAR EASTERN PLAINS MONDAY
AFTERNOON WITH ONE OR TWO BECOMING STRONG TO SEVERE. THE PRIMARY
THREAT FROM THESE STORMS WILL BE HAIL UP TO 1 INCH IN
DIAMETER...WIND GUSTS TO 60 MPH AND BRIEF PERIODS OF HEAVY RAIN.

ISOLATED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
CENTRAL MOUNTAINS AND RAMPART RANGE WEDNESDAY AND THURSDAY. THE
PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

88/10

In the hours before

Local storm report, May 20, 9:45 PM MDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PUEBLO CO
945 PM MDT SUN MAY 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     HAIL             4 NNW PUEBLO            38.32N 104.63W
05/20/2012  M0.50 INCH       PUEBLO             CO   TRAINED SPOTTER

0855 PM     HAIL             4 NNW PUEBLO            38.32N 104.64W
05/20/2012  M0.75 INCH       PUEBLO             CO   PUBLIC

0855 PM     HAIL             2 NW PUEBLO             38.29N 104.64W
05/20/2012  M1.00 INCH       PUEBLO             CO   BROADCAST MEDIA

            AT KOAA

0902 PM     HAIL             3 NNE PUEBLO            38.30N 104.59W
05/20/2012  M0.75 INCH       PUEBLO             CO   TRAINED SPOTTER

0910 PM     HAIL             1 SSE PUEBLO            38.26N 104.61W
05/20/2012  E0.75 INCH       PUEBLO             CO   TRAINED SPOTTER

0934 PM     HEAVY RAIN       3 NNE PUEBLO            38.30N 104.59W
05/20/2012  M0.53 INCH       PUEBLO             CO   TRAINED SPOTTER

            IN 20 MINUTES 9PM-920PM

&&

KMOZLEY

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:56 PM MDTSevere Thunderstorm WarningPUBPueblo31 min
May 21, 1:20 PM MDTRed Flag WarningPUBEl Paso, Teller15 hr
May 21, 4:41 PM MDTSevere Thunderstorm WarningPUBLas Animas34 min

Nearby

Fire Weather Watches in Colorado, 2012Every fire weather watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.